Social Choice and Welfare

, Volume 30, Issue 4, pp 561–569 | Cite as

On the equivalence between progressive taxation and inequality reduction

Original Paper


We establish the precise connections between progressive taxation and inequality reduction, in a setting where the level of tax revenue to be raised is exogenously fixed and tax schemes are balanced. We show that, in contrast with the traditional literature on taxation, the equivalence between inequality reduction and the combination of progressivity and income order preservation does not always hold in this setting. However, we show that, among rules satisfying consistency and, either revenue continuity, or revenue monotonicity, the equivalence remains intact.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Eichhorn W, Funke H, Richter WF (1984) Tax progression and inequality of income distribution. J Math Econ 13:127–131CrossRefGoogle Scholar
  2. Fellman J (1976) The effect of transformations on Lorenz curves. Econometrica 44:823–824CrossRefGoogle Scholar
  3. Jakobsson U (1976) On the measurement of the degree of progression. J Public Econ 5:161–168CrossRefGoogle Scholar
  4. Kakwani NC (1977) Applications of Lorenz curves in economic analysis. Econometrica 45:719–727CrossRefGoogle Scholar
  5. Moulin H (2002) Axiomatic cost and surplus-sharing. In: Arrow K, Sen A, Suzumura K (eds) The handbook of social choice and welfare, vol. 1. North-Holland, Amsterdam, pp 289–357Google Scholar
  6. Musgrave RA, Thin T (1948) Income tax progression. J Polit Econ 56:498–514CrossRefGoogle Scholar
  7. O’Neill B (1982) A problem of rights arbitration from the Talmud. Math Soc Sci 2:345–371CrossRefGoogle Scholar
  8. Thomson W (2003) Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey. Math Soc Sci 45:249–297CrossRefGoogle Scholar
  9. Thomson W (2006) How to divide when there isn’t enough: from the Talmud to game theory, Book Manuscript, University of RochesterGoogle Scholar
  10. Thon D (1987) Redistributive properties of progressive taxation. Math Soc Sci 14:185–191CrossRefGoogle Scholar
  11. Young P (1987) On dividing an amount according to individual claims or liabilities. Math Oper Res 12: 398–414CrossRefGoogle Scholar
  12. Young P (1988) Distributive justice in taxation. J Econ Theory 44:321–335CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Department of EconomicsKorea UniversitySeoulSouth Korea

Personalised recommendations